Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Columbia, SC

May 28, 2009Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2009, 5:47 PM EDT for Lancaster County, South Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 5:47 PM EDT (21:47 UTC)
Expired
May 28, 2009, 7:00 PM EDT
In force
73 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:08 PM EDTTSTM WND DMG4 W Waxhaw, SCSHERIFF DISPATCH REPORTED A TREE DOWN ACROSS A CAR ON JIM WILSON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282147
SVRCAE
SCC057-282300-
/O.NEW.KCAE.SV.W.0049.090528T2147Z-090528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHEAST
  OF CHESTER. MOVEMENT WAS EAST-NORTHEASTWARD NEAR 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE VAN WYCK...INDIAN
  LAND...AND HANCOCK.

EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3502 8085 3494 8078 3482 8079 3482 8056
      3479 8055 3477 8052 3472 8050 3464 8089
      3471 8088 3482 8090 3484 8088 3495 8087
      3497 8090 3505 8091
TIME...MOT...LOC 2144Z 247DEG 13KT 3482 8109

$$
3 follow-up statements
000 
WWUS52 KCAE 282301
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT THU MAY 28 2009

SCC057-282308-
/O.EXP.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
601 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY EXPIRES AT
700 PM EDT...

THE STORM PROMPTING THE SEVERE THUNDERSTORM WARNING FOR LANCASTER
COUNTY HAS WEAKENED SOMEWHAT. HOWEVER...PARTS OF SOUTHERN AND EASTERN
LANCASTER COUNTY WILL LIKELY HAVE FREQUENT LIGHTNING...WIND GUSTS
OF 30 TO 40 MPH...AND HEAVY DOWNPOURS THROUGH 800 PM.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3495 8081 3494 8078 3482 8079 3482 8056
      3479 8055 3477 8052 3472 8050 3464 8089
      3471 8088 3476 8089 3478 8088 3482 8090
      3484 8088 3495 8087
TIME...MOT...LOC 2258Z 247DEG 13KT 3492 8078

$$
000 
WWUS52 KCAE 282207
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT THU MAY 28 2009

SCC057-282300-
/O.CON.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
607 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR LANCASTER COUNTY...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIKELY SEVERE THUNDERSTORMS AFFECTING LANCASTER COUNTY.
THE AREA MOST THREATENED IS THE AREA NORTH OF THE CITY OF LANCASTER.
THIS INCLUDES THE VAN WYCK AREA AND AREAS NORTHWARD...SUCH AS PLEASANT 
VALLEY. ANOTHER LIKELY SEVERE THUNDERSTORM WAS BETWEEN THE CITY OF
LANCASTER AND TRADESVILLE. MOVEMENT WAS EAST-NORTHEAST NEAR 15 MPH.

EXPECT DAMAGING WIND AND HAIL WITH THESE THUNDERSTORMS.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3502 8085 3494 8078 3482 8079 3482 8056
      3479 8055 3477 8052 3472 8050 3464 8089
      3471 8088 3482 8090 3484 8088 3495 8087
      3497 8090 3505 8091
TIME...MOT...LOC 2201Z 247DEG 13KT 3484 8102

$$
000 
WWUS52 KCAE 282244
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT THU MAY 28 2009

SCC057-282300-
/O.CON.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
644 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR LANCASTER COUNTY...

AT 638 PM EDT...LIKELY SEVERE THUNDERSTORMS WERE NEAR THE CHESTER-
LANCASTER COUNTY LINE WEST OF THE IRWIN AND CITY OF LANCASTER AREA.
MOVEMENT WAS EASTWARD NEAR 15 MPH. THE AREA BETWEEN IRWIN AND
LANCASTER IS MOST THREATENED BY THE THUNDERSTORMS.

EXPECT DAMAGING WIND AND HAIL WITH THESE THUNDERSTORMS.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3495 8081 3494 8078 3482 8079 3482 8056
      3479 8055 3477 8052 3472 8050 3464 8089
      3471 8088 3476 8089 3478 8088 3482 8090
      3484 8088 3495 8087
TIME...MOT...LOC 2239Z 247DEG 13KT 3489 8086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:12 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 28, 3:12 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT THU MAY 28 2009

.SYNOPSIS...
AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND
MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE
WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT
TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK
SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO
1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING.
OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS
IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO
SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY
EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL
CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI
VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE
STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG
AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG
WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC.
ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE
LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S.
MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH
WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE
FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL
BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS
FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A
LITTLE ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND
UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS
AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE
NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH
22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL
BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING
EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE
IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN
FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z
WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE
END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...
A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH
WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER
CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...
Hazardous weather outlook, May 28, 4:20 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT THU MAY 28 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE
AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS
WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:47 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU MAY 28 2009

SCZ029-031-281845-
LEE-SUMTER-
147 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WAS SUMTER COUNTY...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO
THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster51 min
May 28, 7:58 PM EDTTornado WarningCAEKershaw25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.